Page 1 of 1

adverse event linked to apomorphine / morphine confusion

Posted: 07 October 2014, 21:38
by jerome
This blog post (in french) written by a neurologist reports an adverse event linked to confusion between apomorphine and morphine.

An inpatient suffering from Parkinson's disease, during a stay in a community hospital, was administered Morphine instead of the intended Apomorphine.
A morbidity and mortality review meeting was held at this hospital. The physicians and other health professionals attending the meeting reviewed the file on screen for several hours. They realized that nursing staff had used the local stock of morphine. They suggested that the nurses must have made a mistake, confusing apomorphine prescription and morphine. They called the pharmacist, who informed them that the drug prescribed on screen was indeed "morphine". No one during the meeting realized that the prescription written on screen was indeed "morphine", because they were thinking "apomorphine" (prescribed because the patient was unable to take oral levodopa/benserazide).
This is a case of "on screen visual anosognosia" that the post's author considers frequent, despite the fact that searching for published cases of apomoprhine/morphine prescription error on PubMed or Google returned no result. The authors contends that this mistake doesn't happen with handwritten orders.

What functionalities could we add to or what changes could we make to FreeMedForms / FreeDiams electronic prescribing components to avoid such a mistake?

* Adding a comment such as "do not confuse morphine and apomorphine" when morphine or apomorphine is prescribed/selected?
* Making such a comment available only if the patient has had a past prescription of apomorphine or if the patient has a PMHx of Parkinson's disease?

Any other ideas?

Thank you.

Re: adverse event linked to apomorphine / morphine confusion

Posted: 11 October 2014, 08:44
by eric
Hi,

This is a very complex problem. I believe that some MD did forget how complex a prescription is in a hospital. It is not only "write the drug brand name somewhere" but involves many people, many "circuits", many potential errors.

I can publish a full answer in french if you want.

Re: adverse event linked to apomorphine / morphine confusion

Posted: 16 October 2014, 02:49
by jerome
A full answer in french would be nice. :)